Michigan, 2018

Damaging Winds in Michigan, August 26, 2018

August 26, 2018 · NWS GRR · 2 events in 2 counties and zones

Damaging wind gusts were reported across portions of Muskegon and Ottawa counties during the evening hours of August 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Damaging wind gusts were reported across portions of Muskegon and Ottawa counties during the evening hours of August 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 26, 6:54 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 26, 6:54 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
754 PM EDT Sun Aug 26 2018

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 313 PM EDT Sun Aug 26 2018

Several rounds of nocturnal thunderstorms are possible starting
tonight lasting through Wednesday morning.  Areas north of I-96 have
the best chance of seeing thunderstorms tonight and Monday night
with area wide activity possible Tuesday night and into Wednesday.
While localized severe weather is possible each night (damaging wind
gusts to 60 mph and 1" hail), very heavy rainfall and localized
flooding are the greatest concerns. Dry conditions are then expected
by the end of the workweek.

&&

.UPDATE...
Issued at 754 PM EDT Sun Aug 26 2018

I have increased the POP and QPF over our northern two rows of
counties tonight since run after run of the HRRR continues to
show an area of 2 to 4" of rain near and north of Route 10
tonight. There is good 1000/850 moisture transport into that area
and 1000/700 thickness pattern supports this idea. I am concerned
about that much rain but it has been dry in that area so at this
point I am not planning on issuing a flood advisory. Still this
will have to be watched as this area may see storm after storm go
over the same area. Areas near and south of I-96 should for the
most part stay dry tonight.

I am planning on letting the marine fog advisory end as
scheduled at 8 pm. Seems the fog is lifting out of that area.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM EDT Sun Aug 26 2018

As a shortwave trough embedded within broad southwesterly flow aloft
moves northeast into the Great Lakes, all eyes will be on convective
trends this afternoon across portions of Iowa, Minnesota, Wisconsin,
and perhaps as far south as northern Illinois. Several clusters are
already ongoing as of this writing but everything so far has been
relatively unorganized. Surprisingly, the 12Z suite of numerical
model guidance (e.g. HREF ensemble, SREF [derivative of the NAM],
various WRFs and iterations of the HRRR, etc.) all agree that
whatever develops upstream will move into northern Lower Michigan
overnight, specifically north of a line from Stony Lake to Mount
Pleasant. Frankly I have no reason to disagree. However, a slight
shift south is definitely in the realm of possibility. So, we'll
say areas north of I-96 have the best shot of seeing activity
tonight.

Forecast MUCAPE >2000 J/kg and 0-6 km bulk shear suggests that the
storms will become increasingly organized upstream of our area this
evening with an east/northeastward propagation (e.g. 0-1 km shear
vectors will be orientated east/northeast). The linear nature of
expected convection suggests that strong to locally severe winds
are possible with a lesser threat of hail in individual "pulsey"
cores. If the clusters become somewhat staggered--that is, one
leads the pack--the interaction of the expected orientation and
magnitude of the low- level jet overnight with a potentially west-
to-east orientated outflow boundary will promote rearward off-
boundary development (e.g. training convection; see Peters and
Schumacher [2014] in MWR Vol. 142). Interestingly several
numerical models suggest such a scenario with a west-to-east swath
of very heavy rainfall (2-4"+) by midday Monday. In fact, the
HREF 24-hr ensemble localized probability-matched mean rainfall
shows a swath of 2-3" across northern Lower Michigan tonight,
demonstrating the agreement among various CAMS in the placement
and occurrence of heavy rain. So, we have high confidence that
there will be a narrow swath of very heavy rain tonight somewhere
in lower Michigan most likely north of a line from Stony Lake to
Mount Pleasant.

Elsewhere across lower Michigan, dry conditions are expected
overnight but patchy fog is possible. Surface winds at/above 5 kts
overnight should limit both the spatial extent and intensity of the
fog compared to this morning.

By late Monday morning, the expectation is for any remaining
convection to wane as the low-level jet weakens and veers west. A
period of dry weather is then expected in lower Michigan before we
do it all over again Monday night and into Tuesday. A similar
regime appears possible with one or two clusters of strong to
severe convection propagating into lower Michigan aided by a
southerly low- level jet. There does seem to be a signal that the
convection will be decaying this time around, but again areas
north of I-96 (and especially north of a line from Stony lake to
Mount Pleasant) are favored for repeated activity. Depending on
how much rain falls tonight, localized flooding may become an
issue north of I-96 especially if the same areas are hit (see the
hydrology discussion below).

Then, we get to do it -again- on Tuesday and Tuesday night.
However, development Tuesday seems like it'll be tied to a
southward-drifting outflow boundary/effective warm front
originating from activity from the nights before. Indeed,
development may occur right overhead Tuesday afternoon/evening
with both severe weather and heavy rainfall possible. We'll leave
it at that for now.

So, to summarize, repeated rounds of storms are expected starting
tonight and lasting through early Wednesday favoring areas north of
I-96 through early Tuesday. While locally strong winds and hail
are possible, the main threat is heavy rainfall and flooding where
the convective complexes train.

.LONG TERM...(Wednesday through Sunday)
Issued at 313 PM EDT Sun Aug 26 2018

Model guidance has started to hint at the development of a low
pressure system on Wednesday along the effective warm front draped
along our area. Given the dependency on convection basically
tonight through Wednesday and associated uncertainties, I have
very low confidence that a low will actually develop. However, it
is still worth noting that Wednesday may be wet. Thereafter, a high
pressure system is expected to slide into the Great Lakes by
Thursday and last into the first portion of the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 754 PM EDT Sun Aug 26 2018

Currently all TAF sites are VFR and more than likely will stay so
till at least 03z or so. There is an area of convection over
eastern WI moving toward Lake Michigan as I write this. All
indications are the storms will mostly stay north of our TAF
sites. However I am concerned about MKG so I did bring the storms
into that area in the 04z to 08z time frame. It is possible the
convection from the WI line would get there sooner, so I will
continue to watch this.

Otherwise it should stay largely VFR into Monday evening. Most of
the convection will be north of our TAF sites through Monday
evening. Low level wind shear is expected at the MKG and GRR taf
sites due to the position of the mid-level jet to those TAF sites.

&&

.MARINE...
Issued at 313 PM EDT Sun Aug 26 2018

Areas of dense fog will continue this afternoon across portions of
Lake Michigan. Southerly winds are then expected to increase to 20-
25 kts tonight and to 25-30 kts Monday night. A few gusts to 30 kts
are possible on Monday night. Waves will accordingly increase to 3-5
ft toward daybreak tomorrow, and then 4-7 ft overnight into Tuesday.
While waves will start to relax during the day on Tuesday, an
increase in wave heights is possible on Wednesday in the wake of a
front.

All in all, very hazardous boating and swimming conditions are
expected through midweek. Remember...

  - Stay dry when waves are high!

  - Stay clear of the pier (including on walkways as waves can
    still knock you off)!

&&

.HYDROLOGY...
Issued at 313 PM EDT Sun Aug 26 2018

A favorable pattern for heavy rainfall is setting up through Tuesday
night that will likely lead to rises on area rivers and streams
particularly near and north of I-96. Antecedent conditions are drier
across this region (mainly near/west of US 131, where a Moderate
Drought is in place) as compared to other regions across central and
southern Lower Michigan. As a result, rainfall will initially get
soaked into the soil pretty rapidly. However, successive rounds of
primarily nocturnal convection could saturate soils enough to lead
to significant rises on smaller rivers and streams.

Main stem rivers like the Muskegon River have plenty of capacity for
runoff at this point, with Evart currently sitting around the 20th
percentile for streamflow. The Pere Marquette is currently near
normal, with flows only around a foot at Scottville, which is a site
that requires a significant amount of rain to flood. Similarly, the
White River at Whitehall has a wide capacity to take on significant
rain at this point with flows around the 55th percentile.

If any of these sites get a few inches of rainfall through Monday
morning and then were to get significant additional rain Monday
night into Tuesday morning and beyond, it is conceivable that
flooding would be a problem. Shy of this happening, the rivers will
likely still rise (possibly quite a bit) but hold below flood
stage.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 4 AM EDT Monday through Tuesday
     morning for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 4 AM Monday to 8 AM EDT Tuesday for
     LMZ844>849.

     Dense Fog Advisory until 8 PM EDT this evening for LMZ846>848.

&&

UPDATE...WDM
SYNOPSIS...Borchardt
SHORT TERM...Borchardt
LONG TERM...Borchardt
AVIATION...WDM
HYDROLOGY...Hoving
MARINE...Borchardt
Hazardous weather outlook, Aug 26, 7:00 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
800 PM EDT Sun Aug 26 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
800 PM EDT Sun Aug 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected tonight, mostly north of Interstate
96. Some of these storms may have gusty, damaging winds and large
hail. Areas near and north of Route 10 may see locally heavy
rainfall in excess of 2 inches and this may cause some local
flooding problems.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rounds of thunderstorms are expected Monday through early
Wednesday. Severe weather and excessive rainfall are possible,
mainly north of Interstate 96 on Monday and Monday night, and
areawide on Tuesday and Tuesday night. Heat indices will reach
the lower to mid 90s Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from time to time starting
tonight and continuing through Tuesday night.

LMZ844>849-280000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
800 PM EDT Sun Aug 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

 Winds and waves will increase late tonight, leading to hazardous
conditions for small craft. Thunderstorms are expected tonight.
Some of these storms may produce winds in excess of 40 kts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft, swimmers, and
anyone venturing out on piers Monday into Tuesday. Rounds of
thunderstorms are expected Monday through early Wednesday. Severe
storms are possible, mainly north of Grand Haven on Monday and
Monday night, and over all of Lake Michigan on Tuesday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from time to time starting
tonight and continuing through Tuesday night.

wdm

In the hours before

Special weather statement, Aug 26, 7:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
855 PM EDT SUN AUG 26 2018

MIZ037-043-270200-
Oceana MI-Mason MI-
855 PM EDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm
near Hart moving east at 40 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Elbridge around 900 PM EDT.
  Crystal Valley around 905 PM EDT.
  Walkerville around 910 PM EDT.
  Colfax and Custer around 915 PM EDT.
  Walhalla around 920 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 8604 4353 8605 4353 8643 4360 8653
      4365 8654 4375 8646 4380 8643 4394 8645
      4393 8643 4394 8643 4394 8644 4395 8644
      4395 8646 4397 8646 4403 8651 4406 8651
      4412 8643 4418 8639
TIME...MOT...LOC 0055Z 248DEG 34KT 4376 8636

LAURENS
Local storm report, Aug 26, 8:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
922 PM EDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     5 SW WHITEHALL          43.37N 86.42W
08/26/2018  M49 MPH          MUSKEGON           MI   MESONET

            THE WIND WAS 39 MPH WITH GUSTS TO 49 MPH.

&&

WH

The radar

The Grand Rapids radar (KGRR), 68 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
August 26, 8:35 PM EST to 8:45 PM EST
Where
Muskegon County, 1.22 mi SE of Muskegon Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
43.220, -86.260

Several trees and power lines were blown down across portions of Muskegon county.

Thunderstorm Wind, Ottawa

When
August 26, 8:53 PM EST to 8:57 PM EST
Where
Ottawa County, 1.66 mi ENE of Spring Lake Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
43.110, -86.170

Numerous trees and power lines were blown down mainly across the northern half of Ottawa county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785820, 785821.